Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS La Crosse, WI

July 7, 2016Mower County, Minnesota; Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 7, 2016, 2:50 AM CDT for Mower County, Minnesota; Mitchell County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2016, 2:50 AM CDT (07:50 UTC)
Expired
Jul 7, 2016, 3:30 AM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mitchell County, IA, Mower County, MN

The radar

The La Crosse radar (KARX), 140 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 3:02 AM CDTTSTM WND DMGOsage, IASEVERAL LARGE TREE BRANCHES BLOWN DOWN
Jul 7, 3:02 AM CDTTSTM WND DMGOsage, IASEVERAL LARGE TREE BRANCHES BLOWN DOWN.
Jul 7, 3:03 AM CDTTSTM WND DMG2 Sw Austin, MN8-INCH DIAMETER TREE LIMB FELL ONTO A HONDA CRV DAMAGING THE HOOD
Jul 7, 3:03 AM CDTTSTM WND DMG2 Sw Austin, MN8-INCH DIAMETER TREE LIMB FELL ONTO A HONDA CRV DAMAGING THE HOOD.
Jul 7, 3:05 AM CDTTSTM WND DMGAustin, MNSEVERAL REPORTS OF TREES DOWN IN THE AUSTIN AREA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 12:47 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WUUS53 KARX 070750
SVRARX
IAC131-MNC099-070830-
/O.NEW.KARX.SV.W.0050.160707T0750Z-160707T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
250 AM CDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN NORTH CENTRAL IOWA...
  MOWER COUNTY IN SOUTHEASTERN MINNESOTA...

* UNTIL 330 AM CDT

* AT 250 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM GLENVILLE TO 7 MILES SOUTHEAST OF NORTHWOOD TO NORA
  SPRINGS...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ST. ANSGAR AROUND 300 AM CDT. 
  OSAGE AROUND 305 AM CDT. 
  RAMSEY AND LYLE AROUND 310 AM CDT. 
  AUSTIN AND STACYVILLE AROUND 315 AM CDT. 
  ROSE CREEK AND BROWNSDALE AROUND 320 AM CDT. 
  ADAMS AND RICEVILLE AROUND 325 AM CDT. 
  GRAND MEADOW AROUND 330 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...MAPLEVIEW AND WALTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4384 9305 4383 9255 4322 9255 4322 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0750Z 258DEG 38KT 4357 9325 4339 9309 4313 9300 

HAIL...<.75IN
WIND...60MPH
 
$$

LAWRENCE
4 follow-up statements
982 
WWUS53 KARX 070803
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
303 AM CDT THU JUL 7 2016

IAC131-MNC099-070830-
/O.CON.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
303 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MITCHELL AND MOWER COUNTIES...

AT 302 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HAYWARD TO NEAR ST. ANSGAR TO NEAR FLOYD...MOVING
NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  STACYVILLE AROUND 310 AM CDT. 
  BROWNSDALE...ADAMS AND ROSE CREEK AROUND 320 AM CDT. 
  RICEVILLE AROUND 325 AM CDT. 
  GRAND MEADOW AROUND 330 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...MAPLEVIEW AND WALTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. IF CAMPING, SEEK SAFE SHELTER IMMEDIATELY.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY. 

&&

LAT...LON 4384 9305 4383 9255 4322 9255 4322 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0802Z 245DEG 38KT 4366 9313 4342 9290 4316 9281 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWRENCE
696 
WWUS53 KARX 070815
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT THU JUL 7 2016

IAC131-MNC099-070830-
/O.CON.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
315 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR MITCHELL AND MOWER COUNTIES...

AT 314 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RAMSEY TO NEAR STACYVILLE TO 8 MILES NORTHEAST OF
FLOYD...MOVING NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  RICEVILLE AROUND 325 AM CDT. 
  GRAND MEADOW AROUND 330 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...MAPLEVIEW AND WALTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. IF CAMPING...SEEK SAFE SHELTER IMMEDIATELY.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY. 

&&

LAT...LON 4384 9305 4383 9255 4322 9255 4322 9302
      4350 9303 4350 9305
TIME...MOT...LOC 0814Z 243DEG 43KT 4372 9295 4348 9272 4323 9263 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWRENCE
256 
WWUS53 KARX 070821
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
321 AM CDT THU JUL 7 2016

IAC131-MNC099-070830-
/O.CON.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
321 AM CDT THU JUL 7 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR EASTERN MITCHELL AND CENTRAL MOWER COUNTIES...

AT 320 AM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BROWNSDALE TO NEAR LE ROY TO NEAR ELMA...MOVING
NORTHEAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...
  GRAND MEADOW AROUND 330 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
LANSING...MAYVILLE...DEXTER...WALTHAM AND ELKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. IF CAMPING, SEEK SAFE SHELTER IMMEDIATELY.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. MOVE INDOORS IMMEDIATELY. 
&&

LAT...LON 4384 9305 4383 9255 4322 9255 4322 9266
      4354 9282
TIME...MOT...LOC 0820Z 243DEG 43KT 4376 9285 4352 9262 4326 9253 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWRENCE
789 
WWUS53 KARX 070830
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT THU JUL 7 2016

IAC131-MNC099-070839-
/O.EXP.KARX.SV.W.0050.000000T0000Z-160707T0830Z/
MITCHELL IA-MOWER MN-
330 AM CDT THU JUL 7 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MITCHELL AND CENTRAL
MOWER COUNTIES WILL EXPIRE AT 330 AM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKEND SOME AND ARE
MOVING OUT OF THE AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

IF YOU EXPERIENCED STRONG WINDS OR HAIL...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE IN LA CROSSE ON FACEBOOK OR TWITTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTH CENTRAL AND NORTHEASTERN IOWA.

LAT...LON 4384 9305 4383 9255 4322 9255 4322 9266
      4354 9282
TIME...MOT...LOC 0827Z 258DEG 38KT 4376 9285 4352 9262 4326 9253 

$$

LAWRENCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:49 AM CDT, 1 minute earlier.

Area forecast discussion, Jul 7, 2:49 AM CDT, 1 minute before
Area Forecast Discussion
National Weather Service La Crosse WI
249 AM CDT THU JUL 7 2016

.SHORT TERM...(Today through Tonight)
Issued at 249 PM CDT THU Jul 7 2016

Surface analysis at 2 am had a warm front draped west-east from
northern IA into far south WI. Rich theta-e air advecting northeast
out of the Plains into/over the warm front, combined with a weak mid-
level trough was producing a fairly strong QLCS across southern MN
into central/western IA. This line was racing east around 40 mph and
should be into southeast MN/northeast Ia by 3 am, then gradually
weakening as it crosses east of the Mississippi River after 4 am.

Will see that QLCS mostly pushed east out of the area by mid-
morning, leaving a brief quiet period from late morning into the
early afternoon. Increasing moisture transport into the area ahead
of low pressure pushing out of the Plains expected to produce
scattered shower/thunderstorm through the afternoon. Expect these
storms to gradually ramp up going into late afternoon/early evening
as cold front pushes from MN/IA. Plenty of CAPE will work with 0-3km
bulk shear of 25-35kt for strong to severe storm potential...
damaging wind being the main threat. Current thinking is there will
be a fairly solid line of incoming storms with the front but there
may be a northern mechanically/pva forced component and a
southern/more thermodynamically-driven component as the front rolls
in. In theory then, it is quite possible that the line of storms may
split north south of I-90 during the early evening. Have left mostly
likely pops in for the entire area for now/highest north with the
pva, but wanted to convey the possibility of the split. Expecting
the cold front/bulk of storms to lift northeast of I-94 after
midnight.

.LONG TERM...(Friday through Wednesday)
Issued at 249 PM CDT THU Jul 7 2016

Friday will see a continued chance of showers and storms mainly
northeast of I-94 along with fairly breezy northwest winds in
cyclonic flow behind low pressure over the Upper Peninsula. Cooler
and drier otherwise with highs in the 70s.

High pressure builds in for the weekend for a dry/cooler spell.

Shower/thunder chances returns Monday through Wednesday as low
pressure tracking across the Northern Plain into southern Canada
pushes a cold front toward/through the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Jul 6 2016

Still some uncertainty with how the area of thunderstorms moving
east/southeast out of the northern plains will evolve-track
overnight. Latest NAM joins the EC with taking the activity more
southeast - away from the taf sites. Mesomodels though still favor
bringing some shra/ts across krst/klse in the 09-12z (or so) time
frame. HRRRs doing the best with current convection and will lean
toward that solution for now. Will stay optimistic with cigs,
keeping it predominately VFR.

Somewhat variable clouds tomorrow with winds likely from an easterly
direction Thu. Another round of shra/ts for the region Thu evening,
but some hints that most of the activity could move north and south
of the taf sites. Confidence not high on how this will evolve...with
any lingering morning convection playing an important role. Will add
vcts for the moment, but expect some refinement to this
forecast through the day Thu.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...Rieck
Hazardous weather outlook, Jul 6, 9:23 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
923 AM CDT WED JUL 6 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
923 AM CDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL INTO SOUTHWEST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTHWARD INTO THE AREA LATER
TONIGHT. WHILE CONFIDENCE REMAINS RATHER LOW ABOUT HOW WIDESPREAD
THUNDERSTORMS WILL BECOME...ANY STORMS THAT DEVELOP COULD BE STRONG
WITH GUSTY WINDS...HAIL...AND TORRENTIAL DOWNPOURS...ESPECIALLY
ACROSS NORTHEAST IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ONE OR TWO ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS
THE AREA THURSDAY INTO FRIDAY. STORMS MAY BECOME SEVERE THURSDAY
AFTERNOON INTO THURSDAY NIGHT AND MAY ALSO PRODUCE LOCALIZED HEAVY
RAINS.

THUNDERSTORMS ARE AGAIN POSSIBLE NEXT MONDAY AND TUESDAY. AT THIS
TIME...IT REMAINS TOO EARLY TO DETERMINE THE RISK FOR SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY BUT MAY BE NEEDED
THURSDAY INTO THURSDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

LAWRENCE/DAS/BOYNE

In the hours before

Special weather statement, Jul 7, 2:25 AM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT THU JUL 7 2016

IAZ008-009-018-019-MNZ079-086-087-094-095-070900-
CHICKASAW-FLOYD-MITCHELL-HOWARD-DODGE-WABASHA-MOWER-FILLMORE-OLMSTED-
225 AM CDT THU JUL 7 2016

...AN AREA OF STRONG THUNDERSTORMS MOVING INTO SOUTHEAST MINNESOTA
AND NORTHEAST IOWA THROUGH 4 AM...

AT 223 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR WALDORF TO NEAR FOREST CITY TO NEAR
IOWA FALLS. MOVEMENT WAS EAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

THROUGH 4 AM...LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...CRESCO...OSAGE...NEW HAMPTON...
DODGE CENTER...PRESTON...MANTORVILLE...STEWARTVILLE...BYRON...
PLAINVIEW...PINE ISLAND...CHATFIELD... SPRING VALLEY...EYOTA...
NASHUA AND NORA SPRINGS.

FREQUENT CLOUD TO GROUND LIGHTNING AND QUICK RAINFALL AMOUNTS UP TO
ONE INCH CAN ALSO BE EXPECTED WITH THESE STORMS. IF OUTDOORS OR
CAMPING, SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4420 9305 4419 9208 4291 9208 4291 9302
TIME...MOT...LOC 0723Z 265DEG 48KT 4388 9368 4330 9355 4255 9332

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:25 AM CDTSpecial Weather StatementARXDodge, Fillmore, Mower, Olmsted95 min
Jul 7, 3:52 AM CDTSpecial Weather StatementARXFillmore, Houston, Olmsted, Wabasha, Winona53 min
Jul 7, 4:11 AM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona64 min
Jul 7, 4:29 AM CDTSpecial Weather StatementARXHouston61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.